North Carolina, 2016Damaging Winds in North Carolina, August 21, 2016
August 21, 2016 · NWS RAH · 8 events in 3 counties and zones
A broken line of showers and storm tracked across central NC during the afternoon. A few of these storms became strong to severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of showers and storm tracked across central NC during the afternoon. A few of these storms became strong to severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 21, 2:20 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 21, 2:20 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
320 PM EDT SUN AUG 21 2016
.SYNOPSIS...
An upper level trough and attendant cold front will progress east through the
Mid-Atlantic and Carolinas this evening into tonight. In the wake of
the front, dry high pressure will build into the region from the
west through mid-week.
&&
.NEAR TERM /TONIGHT/...
As of 320 PM Sunday...
An upper level trough progressing east through the Great Lakes today
and into New England tonight will push a seasonably strong cold
front across the area late this evening and overnight.
Westerly flow aloft preceding the front and late unfavorable diurnal
timing will limit convective pops/coverage across the area with the
the highest pops expected over the NW Piedmont and northern Piedmont
during the 21z-01z, with rapid weakening thereafter owing to
boundary layer cooling/stabilization.
There is a small and narrow window for strong to severe storms
across Central NC, confined primarily north of Highway 64 and west
of the Triangle, between the hours of 3pm to 8 pm. Along the
southern fringes of the westerlies, 30kts of shear combined with
moderate instability ~1000 to 1200 J/Kg of MLCAPE could support an
isolated potential for damaging winds (aided by precip loading and
downward momentum transport) and marginally severe hail.
Expect convection to end from west-east between 03 to 06z as the
surface front /low-level trough/ progress toward the Carolina coast.
CAA in the wake of the front will drive overnight lows with temps
falling into the mid to upper 60s over the Piedmont and lower 70s
across the Sandhills and Coastal Plain. For many places across the
area, tonight will be the first time in 4 to 6 weeks in which temps
fall below 70 degrees.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 320 PM Sunday...
Parent high center over the Middle MS valley will strengthen
as it builds eastward into the Mid-Atlantic States Monday-Monday night
as heights increase aloft under quasi-zonal flow aloft. While daytime temperatures
will only be slightly below normal, nwly flow will advect considerably drier air
into the regional with PWATS well below normal, between 0.6-0.75", and bl dewpoints
falling into the 50s. Capped aloft by the warm temperatures aloft a stable and
dry airmass will yield mostly sunny/clear skies with strong radiational cooling
will support some of the coolest temperatures we've since early June. Highs
in the 84 to 89. Lows in the upper 50 north to lower/mid 60s south.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 320 PM Sunday...
Surface high pressure over the Mid Atlantic states on Tuesday will
move off the east coast on Wednesday. Upper level ridging will build
over the Southeast from Wednesday through the end of the week,
leading to increasing temperatures, with highs in the low 90s by
Thursday. Shortwave energy moving along the Canadian border Thursday
and Friday will bring a cold front in to the the Mid Atlantic, but
with most of the energy lifting northwestward the front will weaken
considerably and seems unlikely to make a push in to central NC.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...
24-hr TAF period: Showers and thunderstorms are expected to develop
this afternoon and evening, ahead and along a cold front that
will move through the area between 00z to 06z Monday. A brief
period of sub-VFR conditions in heavy rain may accompany the
strongest storms, mainly between 21 to 00z in the west to 00 to 03z
in the east. Additionally, in advance of the front, expect
occasional wind gusts between 15 to 20kts. Winds will become nwly
behind the front passage overnight with VFR conditions expected
overnight and through the day on Monday.
Looking Ahead: VFR conditions and light winds will prevail through
mid-week as dry high pressure builds eastward from the OH Valley
into the Mid-Atlantic.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Vincent
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...SEC
AVIATION...CBL
Hazardous weather outlook, Aug 21, 2:49 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT SUN AUG 21 2016
NCZ007>011-021>028-038>041-043-222000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
349 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL TRACK EAST ACROSS CENTRAL NORTH CAROLINA LATE
THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT. AN ISOLATED STORM COULD
BECOME SEVERE AND PRODUCE DAMAGING WINDS OR MARGINALLY SEVERE
HAIL...PRIMARILY ACROSS PORTIONS OF THE NORTHERN PIEDMONT AND
NORTHEAST COASTAL PLAIN LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ042-073>078-083>086-088-089-222000-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 PM EDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 3:54 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SUN AUG 21 2016
NCZ007-021>024-038-039-212230-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-PERSON NC-ORANGE NC-
ALAMANCE NC-FORSYTH NC-
454 PM EDT SUN AUG 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
GUILFORD...NORTHWESTERN RANDOLPH...DAVIDSON...PERSON...NORTHERN
ORANGE...NORTHERN ALAMANCE AND SOUTHEASTERN FORSYTH COUNTIES UNTIL
630 PM EDT...
AT 453 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PROVIDENCE TO NEAR HARMONY.
MOVEMENT WAS SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...LEXINGTON...
GRAHAM...ROXBORO...THOMASVILLE...KERNERSVILLE AND CLEMMONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3630 7880 3565 8026 3569 8034 3572 8033
3575 8046 3583 8049 3584 8039 3588 8042
3589 8037 3601 8041 3625 7986 3624 7915
3654 7914 3654 7881
TIME...MOT...LOC 2053Z 346DEG 10KT 3649 7934 3588 8074
23Special weather statement, Aug 21, 5:44 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT SUN AUG 21 2016
NCZ039-040-074>076-212345-
RANDOLPH NC-LEE NC-CHATHAM NC-MOORE NC-MONTGOMERY NC-
644 PM EDT SUN AUG 21 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
RANDOLPH...LEE...SOUTHERN CHATHAM...MOORE AND NORTHEASTERN MONTGOMERY
COUNTIES UNTIL 745 PM EDT...
AT 643 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BISCOE...OR 8 MILES NORTHEAST OF TROY...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...SOUTHERN PINES...CARTHAGE...PINEHURST...ABERDEEN...
BISCOE...GOLDSTON...SEAGROVE...WHISPERING PINES AND BROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3559 7979 3565 7898 3561 7899 3559 7892
3527 7922 3521 7913 3517 7914 3521 7925
3516 7933 3509 7941 3536 7987
TIME...MOT...LOC 2243Z 283DEG 33KT 3543 7976
22Special weather statement, Aug 21, 5:45 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SUN AUG 21 2016
NCZ011-026>028-212345-
HALIFAX NC-NASH NC-EDGECOMBE NC-FRANKLIN NC-
645 PM EDT SUN AUG 21 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN HALIFAX...
NORTHERN NASH...NORTHWESTERN EDGECOMBE AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 745 PM EDT...
AT 643 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF LOUISBURG...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...LOUISBURG...SCOTLAND NECK...DORTCHES...RED OAK...
ENFIELD...WHITAKERS...CASTALIA...GLENVIEW AND AVENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3604 7737 3596 7823 3604 7835 3614 7828
3630 7742 3626 7741 3625 7738 3623 7738
3621 7739 3620 7737 3606 7734
TIME...MOT...LOC 2243Z 260DEG 34KT 3607 7816
26Thunderstorm Wind, Nash
- When
- August 21, 5:59 PM EST
- Where
- Nash County, 0.31 mi NNE of Bass Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.984, -78.079
One tree was reported down across Pleasant Grove Church Road at Bass Road.
Thunderstorm Wind, Nash
- When
- August 21, 6:04 PM EST
- Where
- Nash County, 1.15 mi NE of Bass Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.991, -78.065
One tree was reported down across Pleasant Grove Church Road at Richardson Road.
Thunderstorm Wind, Moore
- When
- August 21, 6:07 PM EST
- Where
- Moore County, 0.67 mi S of Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.340, -79.420
Trees were reported across Sunset Drive in Carthage.
Thunderstorm Wind, Moore
- When
- August 21, 6:09 PM EST
- Where
- Moore County, 1.25 mi WNW of Midtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.177, -79.440
One tree was reported down on Morganton Road.
Thunderstorm Wind, Moore
- When
- August 21, 6:10 PM EST
- Where
- Moore County, Carthage
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.350, -79.420
Thunderstorm Wind, Moore
- When
- August 21, 6:15 PM EST
- Where
- Moore County, 0.22 mi NW of Vass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.252, -79.283
One tree was reported down across South Street in Vass.
Thunderstorm Wind, Moore
- When
- August 21, 6:20 PM EST
- Where
- Moore County, 3.06 mi NW of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.360, -79.290
One tree was reported down on a house in Cameron.
Thunderstorm Wind, Harnett
- When
- August 21, 6:34 PM EST
- Where
- Harnett County, 1.97 mi ESE of Pineview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.310, -79.047
One shallow rooted oak tree was blown over. Wind speeds were estimated to be 60 miles per hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Texas, August 21, 2016$83,000 · 2 events
- Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016$23,000 · 52 kt wind · 5 events
- Flood and Damaging Wind in Maryland, August 21 to 22, 201652 kt wind · 22 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201650 kt wind · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20167 events
- Flash Flooding in New Mexico, August 21, 2016$4,000 · 6 events
- Flood and Lightning Strikes in Delaware, August 21, 2016$20 · 6 events
- Tornado and Flash Flooding in Utah, August 21 to 26, 2016EF0 · 6 events
- Waterspouts in Lake Erie, August 21, 20166 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20164 events
- Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 201652 kt wind · 3 events
- Damaging Winds in Maryland, August 21, 201650 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656443, 656444, 656445, 656446, 656452, 656447, 656448, 656449.